High Incidence of Treatment-Related Hypothyroidism in Multidrug-Resistant Tuberculosis Patients

黃 萬均(Wan-Chun Huang), 黃 晟維(Cheng-Wei Huang), 徐 克明(Ko-Ming Hsu), 簡 慎萱(Shen-Hsuan Chien), 余 明治(Ming-Chih Yu)

Research output: Contribution to journalArticle

Abstract

Background: Hypothyroidism is a known adverse effect of treatment for multidrug-resistant tuberculosis (MDR-TB). It has been suspected to be rare; however, recent studies report an incidence ranging from 3.5% to 71.4%. Development of hypothyroidism is considered to be attributed to the administration of prothionamide, ethionamide, and p-aminosalicylic acid, but whether a combination of these drugs influences this development is not known. The present study retrospectively analyzed the incidence of hypothyroidism in patients treated for MDR-TB and the correlation with these drugs. Methods: The records of 50 patients treated for MDR-TB from January 1, 2009 to March 31, 2012 were retrospectively analyzed. All patients were followed until completion of treatment, or until March 31, 2012. Data regarding patient characteristics, co-morbidities, baseline blood test and thyroid function test results, administration of prothionamide and p-aminosalicylic acid, and thyroid-stimulation hormone (TSH) levels during treatment were extracted for analysis. Results: Twenty-four (48%) of the 50 patients developed hypothyroidism. The median and mean times from start of treatment to detection of hypothyroidism were 151 days and 162 days, respectively. Patients who developed hypothyroidism were significantly younger (p=0.045) than those who did not. Prothionamide and p-aminosalicylic acid were found to be associated with hypothyroidism development. The combination of these 2 drugs was associated with a higher risk of developing hypothyroidism (odds ratio=4.385, p=0.03) than the use of prothionamide alone. Conclusion: Hypothyroidism is relatively common in patients treated for MDR-TB. The incidence is higher in patients receiving a combination of prothionamide and p-aminosalicylic acid. Clinicians should be aware of this possible adverse effect, and watch for clinical symptoms and signs suggesting hypothyroidism, especially in young patients and during the first few months of treatment. Beginning TSH testing as early as 1 month after beginning treatment may be appropriate.
Translated title of the contribution多重抗藥性結核治療產生高發生率的甲狀腺功能低下症
Original languageEnglish
Pages (from-to)209-217
Number of pages9
Journal胸腔醫學
Volume29
Issue number4
Publication statusPublished - 2014

Keywords

  • 多重抗藥性結核
  • 甲狀腺功能低下症
  • 丙硫異煙胺
  • 對氨基水楊酸
  • multidrug-resistant tuberculosis
  • hypothyroidism
  • prothionamide
  • p-aminosalicylic acid

Fingerprint Dive into the research topics of 'High Incidence of Treatment-Related Hypothyroidism in Multidrug-Resistant Tuberculosis Patients'. Together they form a unique fingerprint.

  • Cite this